Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 49, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 1, 2013, 3:37 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2013, 3:37 AM HST (13:37 UTC)
- Expired
- Oct 1, 2013, 6:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1459 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
759
WGHW50 PHFO 011337
FFWHFO
HIC007-011630-
/O.NEW.PHFO.FF.W.0049.131001T1337Z-131001T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST TUE OCT 1 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 630 AM HST
* AT 330 AM HST...RADAR SHOWED A VERY HEAVY SHOWER NEAR KAPAA...OR
ABOUT 10 MILES NORTH OF LIHUE...MOVING NORTHWEST AT 15 MPH.
ALTHOUGH RIVER GAUGES REPORTED LOWERING STREAM FLOW ACROSS THE
ISLAND...THE GROUND OVER MUCH OF THE ISLAND REMAINED SATURATED...
AND ADDITIONAL HEAVY RAIN COULD QUICKLY PRODUCE DANGEROUS FLOODING
IN ALMOST ANY LOW-LYING AREA OR STREAM BED.
* THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE
HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT
FOR FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2227 15960 2223 15929 2194 15930 2181 15952
2205 15986
$$2 follow-up statements
291
WGHW70 PHFO 011425
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
425 AM HST TUE OCT 1 2013
HIC007-011630-
/O.CON.PHFO.FF.W.0049.000000T0000Z-131001T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
425 AM HST TUE OCT 1 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 630 AM HST...
RAIN GAUGES RECORDED VERY HEAVY RAIN OVER KAUAI DURING THE PAST HALF
HOUR OR SO. AT KAPAA...THE RAIN RATE REACHED 2.2 INCHES AN HOUR...
WHILE AT WAILUA THE RATE REACHED 2.48 INCHES AN HOUR. THE WAILUA
RIVER HAS NOT YET HAD TIME TO ACCOMMODATE THE RUNOFF FROM THIS
RAINFALL...BUT IT CAN BE EXPECTED TO RISE SIGNIFICANTLY SOON.
THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE
WAILUA RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT FOR
FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2227 15960 2223 15929 2194 15930 2181 15952
2205 15986
$$218
WGHW70 PHFO 011631
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
631 AM HST TUE OCT 1 2013
HIC007-011638-
/O.EXP.PHFO.FF.W.0049.000000T0000Z-131001T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
631 AM HST TUE OCT 1 2013
...FLASH FLOOD WARNING FOR KAUAI HAS EXPIRED...
HEAVY RAINS HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND
STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI...NIIHAU...AND OAHU
UNTIL 6 PM. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL HEAVY SHOWERS
OR THUNDERSHOWERS TO REDEVELOP.
LAT...LON 2227 15960 2223 15929 2194 15930 2181 15952
2205 15986
$$
R BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 8:30 PM HST, 7 hours 7 minutes earlier.
Area forecast discussion, Sep 30, 8:30 PM HST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON SEP 30 2013 .SYNOPSIS... A COLD LOW IN THE MIDDLE ATMOSPHERE WILL DESTABILIZE THE ATMOSPHERE OVER THE NORTHWEST END OF THE STATE TONIGHT AND TUESDAY. HEAVY RAIN AND THUNDERSTORMS WILL BE POSSIBLE...BUT PROBABLY NOT WIDESPREAD... MOSTLY FROM OAHU NORTH. LIGHT WINDS AND MUGGY CONDITIONS WILL ENCOURAGE BUILDUPS EACH AFTERNOON AT LEAST THROUGH MID-WEEK...AND TRUE TRADE WINDS ARE NOT EXPECTED TO RETURN UNTIL THE WEEKEND. && .DISCUSSION... A COMPACT BUT POWERFUL MID-LEVEL LOW SHOWED UP CLEARLY NORTH OF KAUAI IN BOTH VISIBLE-LIGHT AND INFRARED IMAGES. VIGOROUS THUNDERSTORMS PERSISTED ALONG THE SOUTH EDGE OF THE SEMICIRCULAR CLOUD FEATURE SURROUNDING THE LOW CENTER. HOWEVER...THE COLD POOL ASSOCIATED WITH THE LOW WAS BROAD ENOUGH TO DESTABILIZE THE AIR MASS FURTHER AFIELD...PRODUCING THUNDERSTORMS OVER OAHU EARLIER TODAY. WITH SOLAR HEATING ABSENT...LAPSE RATES OVER LAND SHOULD RELAX ENOUGH TO LIMIT DEEP CONVECTION SOUTH OF THE KAUAI CHANNEL OVERNIGHT...BUT THE RISK WILL NOT GO AWAY COMPLETELY UNTIL THE LOW ITSELF DOES BY AROUND WEDNESDAY. SATELLITE IMAGES SHOWED LOW- TO MID-LEVEL CLOUD COVER...AND CORRESPONDING PRECIPITABLE WATER... MOVING NORTH TOWARD THE BIG ISLAND FROM THE DEEP TROPICS. OVER KAUAI...RAINFALL DROPPED OFF THROUGH THE PAST FEW HOURS...BUT WITH THUNDERSTORMS STILL FORMING WITHIN SIGHT OF THE NORTH SHORE... CONTINUED VIGILANCE WILL BE NEEDED OVERNIGHT. GUIDANCE AGREED IN PREDICTING THE LOW TO OPEN OUT AND MERGE INTO A LARGER TROUGH AS IT MOVES NORTHWEST THROUGH THE NEXT 24 TO 36 HOURS. ALTHOUGH THIS TIME FRAME SEEMED A LITTLE QUICK FOR A CUT-OFF LOW... THE PATH OF THE LOW OVER THE PAST COUPLE OF DAYS SUPPORTED THE MODEL PROJECTIONS. IN TERMS OF WIND THROUGH MID-WEEK...THE SUBTROPICAL LOW AT THE SURFACE TO THE NORTH WILL WEAKEN AS A FRONT ENCROACHES FROM THE NORTHWEST. THE RESULTING SLACK PREVAILING WINDS OVER THE STATE WILL ENCOURAGE DIURNAL CIRCULATIONS. TOGETHER WITH THE LINGERING MOIST AIR MASS...SEA BREEZES MAY KEEP PRODUCING SUBSTANTIAL SHOWERS EVEN BEYOND MID-WEEK. THIS ASPECT OF THE FORECAST LIKELY WILL NEED SOME TUNING OVERNIGHT. SOLUTIONS PREDICTED A GRADUAL RETURN TO MORE TYPICAL CONDITIONS BY THE WEEKEND...AS RIDGING RECOVERS BOTH ALOFT AND AT THE SURFACE TO THE NORTHEAST. IN TURN...THE RETURNING TRADE WINDS WILL SCOUR OUT THE GREATEST CONCENTRATIONS OF WATER VAPOR. HOWEVER...TRADE WIND SPEEDS ARE EXPECTED TO REMAIN ON THE LOW SIDE OF AVERAGE AT LEAST UNTIL EARLY NEXT WEEK. && .MARINE... WINDS SHOULD REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH THE FORECAST PERIOD. A NEW NORTH SWELL ARRIVING LATE TUESDAY WILL PRODUCE MODEST SURF ALONG NORTH-FACING SHORES OF THE ISLANDS WEDNESDAY AND THURSDAY. THIS SWELL WILL SUBSIDE SLOWLY THURSDAY NIGHT AND FRIDAY. A NORTH-NORTHWEST SWELL ARRIVING EARLY SATURDAY MORNING WILL PRODUCE MODEST SURF ALONG MOST NORTH- AND WEST-FACING SHORES OF THE SMALLER ISLANDS OVER THE WEEKEND. TRADE-WIND SWELL WILL DIMINISH ALONG WINDWARD SHORES AND REEFS AS WINDS WEAKEN THROUGH TUESDAY. ELSEWHERE...SMALL SWELLS FROM THE SOUTHERN HEMISPHERE WILL MAINTAIN SMALL BACKGROUND SURF ALONG SOUTH-FACING SHORES THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 2:11 PM HST | Areal Flood Advisory | HFO | Honolulu | 79 min |
| Sep 30, 2:11 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Sep 30, 3:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 30, 9:17 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Sep 30, 9:19 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 30, 10:28 PM HST | Flash Flood Warning | HFO | Kauai | 4 hr |
| Oct 1, 6:29 AM HST | Special Marine Warning | HFO | 61 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.